Warning issued for Belgian students taking medical stimulants
    Share article:

    Warning issued for Belgian students taking medical stimulants

    Credit: Wikipedia

    Taking medical stimulants to increase concentration is not a good idea when they are not prescribed by a doctor, as they can induce a number of undesirable effects, a Belgian health body has warned.

    According to the Federal Agency for Drugs and Health Products (AFMPS) – questioned on Monday by VTM Nieuws – more and more students are buying the drug modafinil on the internet without a prescription and without gauging the dangers.

    An inquiry by AFMPS has shown that 5% of French-speaking university students are taking medical stimulants unsubscribed in the hope of improving their performance.

    Out of the 12,144 university students questioned in 2018, 8% have said they have already taken medical stimulants, two-thirds of them not as part of medical treatment. There are two times more men than women who take such drugs (10% against 5%).

    “Friends or information gained were the main stimulant supply sources for non-medical use. This appears to show that certain patients who are receiving medical treatment share their medication. Additionally, 9% of non-medical users have got hold of medicines through the dark web,” the drugs and health products safety agency observes.

    These medicines, marketed in Belgium under the names Concerta, Equasym, Medikinet, Methylfenidaat Sandoz, Methylphenidate Mylan, Rilatine, Provigil, Xyrem and Wakix, are intended to treat attention difficulties and/or narcolepsy. They contain methylphenidate, modafinil, atomoxetine or pitolisant.

    “Students must be aware of the fact that no medicine is sure to be effective when it comes to improving intellectual performance. Abuse may lead to health issues such as heart problems, high blood pressure, insomnia, depression, panic attacks and dependency. Medicines that are obtained illegally furthermore do not always contain the genuine active substance, the correct dose or proper ingredients and could therefore be harmful,” AFMPS warns on its site.

    The Brussels Times